Alert archive / Nebraska / Red Flag Warnings in 2025

Red Flag Warning 8, NWS North Platte, NE

March 17, 202522 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Mar 17, 2025, 1:43 AM MDT for 22 counties in Nebraska. It took effect at Mar 17, 2025, 9:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2025, 1:43 AM MDT (07:43 UTC)
In effect from
Mar 17, 2025, 9:00 AM MDT
Expired
Mar 17, 2025, 7:00 PM MDT
In force
10 hr
Issued by
NWS North Platte, NE
All 22 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 8 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2025-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2025-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3529 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WWUS83 KLBF 170743
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
243 AM CDT Mon Mar 17 2025

...CRITICAL FIRE WEATHER CONDITIONS DUE TO LOW RELATIVE HUMIDITY,
GUSTY WINDS, AND ABOVE AVERAGE TEMPERATURES ACROSS THE PANHANDLE,
SANDHILLS, AND NORTH CENTRAL NEBRASKA THIS MORNING THROUGH THIS 
EVENING...


NEZ204-206-208-209-180000-
/O.UPG.KLBF.FW.A.0006.250317T1500Z-250318T0100Z/
/O.NEW.KLBF.FW.W.0008.250317T1500Z-250318T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-
243 AM CDT Mon Mar 17 2025 /143 AM MDT Mon Mar 17 2025/

...RED FLAG WARNING IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR LOW RELATIVE
HUMIDITY, GUSTY WINDS, AND ABOVE AVERAGE TEMPERATURES FOR THE PANHANDLE,
SANDHILLS, AND NORTH CENTRAL NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning for a combination of low relative humidity, gusty
winds, and above average temperatures, which is in effect from 10
AM CDT /9 AM MDT/ this morning to 8 PM CDT /7 PM MDT/ this 
evening. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather 
  Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie 
  National Forest and Fire Weather Zone 209 Loup Rivers Basin.

* TIMING...10 AM through 8 PM CDT Monday.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* TEMPERATURES...Up to 80.

* LIGHTNING...Not expected.

* IMPACTS...Any fires that develop may spread rapidly and be 
  difficult or impossible to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Mar 16, 11:16 PM MDT, 2 hours 27 minutes earlier. Its key messages:

  • Near critical to critical fire weather conditions are possible across western and north central Nebraska Monday afternoon into the early evening hours.
  • Very warm temperatures Monday with near record highs.
  • A weather system will impact the central plains Tuesday into Wednesday. Strong winds will accompany this system, however, precipitation amounts and precipitation modes are still in doubt.
Area forecast discussion, Mar 16, 11:16 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1216 AM CDT Mon Mar 17 2025

.KEY MESSAGES...

- Near critical to critical fire weather conditions are possible across
  western and north central Nebraska Monday afternoon into the
  early evening hours.

- Very warm temperatures Monday with near record highs.

- A weather system will impact the central plains Tuesday into
  Wednesday. Strong winds will accompany this system, however,
  precipitation amounts and precipitation modes are still in
  doubt.

&&

.UPDATE...
Issued at 813 PM CDT Sun Mar 16 2025

Westerly winds have diminished and relative humidity values have
improved this evening which has allowed the Red Flag Warning to
expire. A Fire Weather Watch remains in effect for Monday
afternoon due to low RH and strong winds.

&&

.SYNOPSIS...
Issued at 310 PM CDT Sun Mar 16 2025

H5 analysis this morning had a trough of low pressure which
extended from Minnesota south into eastern Texas. Within this
trough, a strong shortwave trough extended from southern
Illinois south into western Mississippi. East of this trough,
ridging extended from Bermuda north into the Canadian Maritimes.
West of the trough, ridging was present from eastern Nevada,
north into the Idaho Panhandle. West of this ridge, a trough of
low pressure was present from the Gulf of Alaska south to
approximately 700 miles off the coast of northern California. At
the surface this afternoon, a warm front extended from eastern
South Dakota into central Nebraska. This boundary, served as a
wind shift line with westerly winds to the west and southerly
winds to the east of this feature. Skies were clear to mostly
clear this afternoon and 2 PM CT temperatures ranged from 50
degrees at O'Neill to 60 degrees at Ogallala.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 310 PM CDT Sun Mar 16 2025

Fire weather concerns and temperatures will be the main
forecast concerns over the first 36 hours of the forecast.
Ridging, currently over the western CONUS will transition east
over the next 24 hours, becoming anchored over the central and
northern Plains Monday afternoon. Surface low pressure will
develop overnight over northern South Dakota, leading to
westerly winds across the forecast area. Overnight lows will
bottom out in the lower to middle 30s with some readings near 40
in the north where winds may persist into the early morning
hours Monday. Surface low pressure will track southwestern
Minnesota Monday. Westerly winds will continue Monday with a
nice low level thermal ridge building into the area. With decent
mixing, downslope winds and H85 temps in the mid to upper
teens, highs should reach well into the mid to upper 70s with a
possible 80 degree reading in the south. This would be near a
record high for North Platte and Broken Bow with their daily
records of 82 and 83 respectively. The high res models, most
notably the 12z HRRR is indicating min RH around 10 percent
across the entire forecast area Monday afternoon. Wind gusts to
around 30 MPH appear likely along the SD/NE border per the HRRR
soln with 25 MPH gusts possible north of I-80. Further south,
winds are lighter and should remain below RFW criteria. With
this in mind, will hoist a fire weather watch for tomorrow late
morning into the early evening hours for areas north of
Interstate 80. A cold front will enter northern Nebraska Monday
night stalling across central or southern Nebraska on Tuesday.
Mid level lift will increase behind the front Monday night and
will mainly impact locations to the north of the forecast area.
However, some precipitation may develop along the Pine Ridge
late Monday night and have a slight chance mention of rain or
snow over far northern Sheridan County.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 310 PM CDT Sun Mar 16 2025

The cold front will slowly migrate south into northern Kansas
and southeast Nebraska on Tuesday. Mid level forcing will
continue across the northwestern forecast area where some light
accumulating snow will fall. Elsewhere, light rain will be
possible in the west Tuesday morning with the threat
transitioning east Tuesday afternoon. Forcing will then
strengthen Tuesday night as surface low pressure deepens along
the front. This feature will then track across northern Kansas
into southwestern Iowa by Wednesday morning. A nice area of
deformation precipitation will develop from south central
Nebraska/northern Kansas into southeastern and eastern Nebraska
Wednesday. Temperatures behind the front will be cold enough to
support snow. It will also be very windy across the area.
Already the EC and GEFS ensemble winds have a good threat for
gusts above 50 MPH (>70% across a large portion of the CWA) with
the strongest winds generally over the eastern third of the
state. The latest NAM soln has a core of 75 KT H85 winds
extending from west of Beatrice to Blair Nebraska Wednesday
morning. The GFS is more "subdued" at 65 KTS. This is also INVOF
the deformation band of snow Wednesday. No doubt if the winds
even approach these levels, the combination of wind and snow
will lead to blizzard conditions in eastern Nebraska. For
western and north central Nebraska, all models, with the
exception of the latest NAM12 soln, keep most snow east and
south of the forecast area, effectively bypassing the forecast
area with minimal accumulations. The is also supported by the
latest ensemble blend of models which has the highest QPF's off
to the south and southeast of the forecast area. We will need to
monitor snow potential with this system closely as even a
limited amount of snow could cause significant visibility and
travel issues given the expected high winds. Behind the exiting
system, readings will rebound back into the 50s and 60s for the
end of the week. A couple of weak fast moving systems will bring
a limited threat for precipitation Friday and Sunday.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1216 AM CDT Mon Mar 17 2025

VFR conditions with just some high clouds expected over TAF
sites through Monday evening. Low level wind shear at KVTN 06z
until 16Z.

Winds aloft amplify considerably with low level wind shear
06Z until 16Z at KVTN. Low level wind shear will diminish with
onset of rapid heating and good mixing Monday morning with gusty
winds reaching the surface by 13Z at KVTN. Expect westerly
gusts will be around 28kt at KVTN but winds diminish quickly
heading further to the south so gusts are expected to remain
below 20kt at KLBF. Gusty conditions will continue through the
afternoon before diminishing quickly toward sunset.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 10 AM CDT /9 AM MDT/ this morning
through this evening for NEZ204-206-208-209.

&&

UPDATE...Kulik
SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Roberg
Hazardous weather outlook, Mar 16, 7:13 PM MDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
813 PM CDT Sun Mar 16 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-171200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
813 PM CDT Sun Mar 16 2025 /713 PM MDT Sun Mar 16 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Critical fire weather conditions are likely tomorrow from late
morning into the early evening hours for locations mainly along and
north of Interstate 80. Afternoon relative humidity will reach
around
10 percent with wind gusts of 25 to 35 MPH.

A strong storm system will cross the Central Plains Tuesday into
Wednesday. Strong winds are expected with this system. Snow
accumulations are still uncertain with this system as are impacts
from blowing snow. Persons should continue to monitor the latest
forecasts and statements relating to this weather system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 9:01 AM MDTWinter Storm WatchLBFCuster, Frontier, Garfield, Hayes, Holt, Lincoln and 3 more17 hr
Mar 17, 12:30 PM MDTHigh Wind WatchLBFArthur, Blaine, Brown, Chase, Cherry, Deuel and 9 more13 hr

Nearby

Red Flag Warnings in Nebraska, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.